• Quote of the Day
    "There is nothing like returning to a place that remains unchanged to find the ways in which you yourself have altered."
    Nelson Mandela, posted by Daniel

stargazer

Member
Joined
Nov 19, 2004
Messages
1,720
Points
36
I've noticed I've been having a lot of nightmares lately, when usually I don't even remember my dreams. Last night I kept waking up and then going back to the same nightmare. Why would this be?
 

Halo

Member
Joined
Jul 19, 2005
Messages
7,475
Points
36
SG

This must be really hard to deal with and unfortunately all I can offer you is my support because I don't suffer from nightmares and I don't even dream but my heart definitely goes out to you. Hopefully someone else may be able to shed some light on this for you.

Take care
:hug:
 

ThatLady

Member
Joined
Nov 4, 2004
Messages
4,104
Points
36
It could be a side-effect of the Depakote. It's not one of the more common ones, but it's not unknown, either. It will probably pass as your system accustoms itself to the medication.
 

Halo

Member
Joined
Jul 19, 2005
Messages
7,475
Points
36
But haven't you been on the Depakote for over a month now SG? Wouldn't that kind of side effect be odd to show up so late in the starting of treatment?
 

David Baxter

Administrator
Joined
Mar 26, 2004
Messages
37,845
Points
113
No.

First, everyone dreams. Not everyone remembers dreams and most people only remember some dreams. People tend to remember dreams if they wake up in the middle of or shortly after a dream, or if they are sleeping more "lightly" at the time for whatever reason.

Second, dreaming is related to serotonin. Thus, pretty much any medication that alters serotonin levels may increase the vividness of dreams and make it more likely that the individual will remember the dreams. For this reason, people who don't usually recall their dreams may feel as if they are dreaming more frequently than previously - in actuality, they are probably just remembering more frequently.

I haven't seen any evidence that serotonin altering medications alter the content of dreams. Thus, they will not normally cause more nightmares. However, they may make the dreams more vivid, as noted above, and this may cause you to experience the often odd or bizarre content of dreams as more frightening.
 

Halo

Member
Joined
Jul 19, 2005
Messages
7,475
Points
36
Good information Dr. B. I never knew any of that about dreams having to do with serotonin and I found it very fascinating.

Thanks.
 

stargazer

Member
Joined
Nov 19, 2004
Messages
1,720
Points
36
First, everyone dreams. Not everyone remembers dreams and most people only remember some dreams.

Yes, I'm aware of that. See the wording of my original post.

ThatLady said:
It could be a side-effect of the Depakote. It's not one of the more common ones, but it's not unknown, either. It will probably pass as your system accustoms itself to the medication.

That's good to know.

Second, dreaming is related to serotonin. Thus, pretty much any medication that alters serotonin levels may increase the vividness of dreams and make it more likely that the individual will remember the dreams. For this reason, people who don't usually recall their dreams may feel as if they are dreaming more frequently than previously - in actuality, they are probably just remembering more frequently.

That's fascinating (about the serotonin levels, and their relationship to dreaming). I never knew.

I haven't seen any evidence that serotonin altering medications alter the content of dreams. Thus, they will not normally cause more nightmares. However, they may make the dreams more vivid, as noted above, and this may cause you to experience the often odd or bizarre content of dreams as more frightening.

Given that info, I had probably been having nightmares all along, only now I'm remembering them, and they also seem more vivid. That's somewhat reassuring, although I'm not sure why. Better to have often dreamed in nightmares, than to never have nightmared at all. (?)

On another level, I can't help but wonder if the recent return to long-distance running is a factor, since it seems to have correlated time-wise. I recall when I first started running (I won't date myself here) there were studies abounding claiming that aerobic exercise affects levels of certain neurotransmitters. Norepenephrine was specified, also l-dopamine levels were increased (?) and whatever "encaphelins" (sic.) are came into play somehow. I didn't pay the studies much mind then, all I knew is I got a "runner's high" that sure felt good after about seven miles or so. I'm not running nearly those distances now, however.
 
Joined
Jun 11, 2006
Messages
5,390
Points
36
exercise is good in that it helps us get a better night's rest. it also helps boost our overall energy level during the day. but that's about it as far as i know.

i'm not sure i understand the link between exercise and nightmares. are you thinking that since you started running you've started to have the nightmares?
 

stargazer

Member
Joined
Nov 19, 2004
Messages
1,720
Points
36
are you thinking that since you started running you've started to have the nightmares?

Not exactly--just that I started remembering my dreams, and they turned out to be nightmares. However, I don't know that picking up running alone would do this. It was just a guess, because the nightmares began approximately as the running began again. I've been running for over 30 years now (off & on) and I usually don't have nightmares when I begin again after a long break. This time the break was only 2 months, so maybe it has more to do with the depakote. I just couldn't help but notice the correlation, time-wise.
 

Top Bottom